Wyoming, 2013

Hail and Damaging Wind in Wyoming, July 31, 2013

July 31, 2013 · NWS CYS · 5 events in 4 counties and zones

Afternoon thunderstorms produced several reports of hail, heavy rain and strong winds in Laramie, Platte and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced several reports of hail, heavy rain and strong winds in Laramie, Platte and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 31, 1:26 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT WED JUL 31 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 230 PM MDT WED JUL 31 2013

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE FORECAST AREA INTO THIS EVENING BEFORE
DISSIPATING. MOST ACTIVITY IS NOT EXPECTED TO BE SEVERE BUT BASED
ON LATEST OBSERVATIONS...WIND SHEAR PROFILES AND SPC MODEL
MESOSCALE ANALYSIS...NOW THINKING A FEW THUNDERSTORMS COULD BECOME
SEVERE EAST OF THE LARAMIE RANGE AND INTO THE PANHANDLE OF
NEBRASKA. BUFKIT SOUNDING SHOWING 40 TO 50 KTS OF 0-6 KM BULK
SHEAR WITH THE STRONGEST SHEAR ACROSS THE NORTHERN TIER OF
FORECAST AREA COUNTIES...SO DEFINETLY SUPPORTIVE OF SUPERCELLS.
THE MAIN LIMITING FACTOR FOR SEVERE STORMS TODAY IS THE LACK OF
CAPE...BUT BASED ON CURRENT SPC MESOSCALE ANALYSIS MU CAPES RANGE
BETWEEN 1000-2000 J/KG THERE MAY BE MORE AVAILABLE ENERGY THAN
PREVIOUSLY ANTICIPATED. BASICALLY CAPE VALUES ARE 500 TO 1000
ABOVE WHAT THE 12Z NAM AND GFS INDICATED FOR TODAY. WITH DEW
POINTS MAINLY IN THE 50S AND EASTERLY LOW LEVEL FLOW TO INCREASE
THIS AFTERNOON AND EVENING...FEELING MORE CONFIDENT IN THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. MAIN SEVERE THREAT
LOOKS TO BE LARGE HAIL BUT 60 TO 70 MPH WIND GUSTS MAY BE
POSSIBLE. TORNADO THREAT IS LOW BUT AN ISOLATED TORNADO OR TWO
CAN NOT BE RULED OUT.

ALTHROUGH MOST THUNDERSTORM ACTIVITY WILL DIE OFF BY LATE THIS
EVENING A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
INTO THE OVERNIGHT. MAIN CHANCE WILL BE WITH AN INCREASING LOW
LEVEL JET AND MIDLEVEL THETAE ADVECTION. NOSE OF THE JET IS
EXPECTED TO BE OVER NIOBRARA AND GOSHEN COUNTIES IN SOUTHEAST
WYOMING AND INTO THE NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE.
ELEVATED CAPE IS EXPECTED TO INCREASE ALONG THE NOSE OF THE LOW
LEVEL JET AND WITH EFFECTIVE SHEAR AROUND 50 KTS...SEVERE
THUNDESTORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE
HAIL.

THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY SUNRISE OR SHORTLY
THERE AFTER BUT ANOTHER ROUND OF THUNDERSTORMS EXPECTED THURSDAY
AFTERNOON. MODELS SHOWING 2000 TO 3000 J/KG CAPE AND A LIFTED
INDEX OF -5 TO -7 NEAR THE WYOMING NEBRASKA BORDER AND INTO THE
NEBRASKA PANHANDLE. DEEP LAYER SHEAR WILL AGAIN BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. FRIDAY MAY BE A REPEAT OF THURSDAY WITH A
SIMILAR SYNOPTIC SETUP.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED JUL 31 2013

FAIRLY TYPICAL EARLY AUGUST WEATHER EXPECTED ACROSS THE CWA DURING
THE PERIOD WITH WARM TEMPERATURES AND ALMOST DAILY CHANCES FOR
SHOWERS AND TSTRMS. THE PATTERN WILL FEATURE A NEARLY STATIONARY
UPPER HIGH CENTERED OVER THE SOUTHERN ROCKYS WITH MONSOONAL
MOISTURE CONTINUING TO RIDE UP THE ROCKY MOUNTAINS AND ACROSS THE
REGION. WEAK IMPULSES MOVING ALONG THE NORTHERN PERIPHERY OF THE
UPPER HIGH WILL CROSS THE REGION FROM TIME TO TIME AND AID
CONVECTION. SOME DRYING MAY OCCUR EARLY NEXT WEEK WHICH WOULD
REDUCE THE AMOUNT OF CONVECTION BUT STILL LOOKS LIKE ENOUGH
MOISTURE AROUND TO KEEP IT GOING ON AN ISOLATED BASIS IN SOME
AREAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1118 AM MDT WED JUL 31 2013

VFR EXPECTED TO PREVAIL THROUGH THE PERIOD.  WIDELY SCTD SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE THROUGH
THE EARLY EVENING ACROSS THE FORECAST AREA. BRIEF GUSTY WINDS AND
MVFR CIGS ARE POSSIBLE AROUND ANY STORMS.

&&

.FIRE WEATHER...
ISSUED AT 1154 AM MDT WED JUL 31 2013

NO CHANGES WITH AN ACTIVE WEATHER PATTERN CONTINUING THROUGH THIS
WEEKEND. MAINLY LOOKING AT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH
THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 31, 10:28 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MDT WED JUL 31 2013

WYZ104-105-109>115-011730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1128 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN
SOUTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. SMALL
HAIL...GUSTY WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS AND ALONG AND
EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT OVER
SOUTH CENTRAL WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
011730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1128 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN OCCUR
OVER SOUTHEAST WYOMING AND INTO THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUST UP TO 70
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY
DAY THROUGH EARLY NEXT WEEK. SEVERE THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
FOR SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jul 31, 1:10 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT WED JUL 31 2013

WYZ117>119-312115-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
210 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 315
PM MDT...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH CHEYENNE...OR 9 MILES NORTH OF
CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HILLSDALE AROUND 305 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND
30.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4148 10444 4114 10446 4122 10477 4122 10488
      4142 10493
TIME...MOT...LOC 2010Z 270DEG 14KT 4128 10476

RUBIN
Special weather statement, Jul 31, 1:42 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT WED JUL 31 2013

WYZ115>117-312145-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
242 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND EASTERN
ALBANY COUNTIES UNTIL 345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BALDY PEAK...OR 12 MILES
NORTH OF LARAMIE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HORSE CREEK AROUND 325 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4144 10503 4118 10515 4146 10562 4152 10559
TIME...MOT...LOC 2042Z 295DEG 22KT 4147 10555

RUBIN
Special weather statement, Jul 31, 1:49 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT WED JUL 31 2013

WYZ108-118-119-312145-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
249 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND SOUTHERN
GOSHEN COUNTIES UNTIL 345 PM MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GUN BARREL...OR 24 MILES
NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GUN BARREL AROUND 315 PM MDT.
MERIDEN REST AREA AROUND 325 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4168 10423 4130 10411 4139 10459 4145 10460
TIME...MOT...LOC 2049Z 258DEG 15KT 4143 10451

RUBIN
Local storm report, Jul 31, 2:02 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             20 W ALBIN              41.42N 104.49W
07/31/2013  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO FALLING.

&&

MWEILAND
Local storm report, Jul 31, 2:07 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             20 W ALBIN              41.42N 104.49W
07/31/2013  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO FALLING.

&&

MWEILAND

The radar

The Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
July 31, 2:18 PM MST
Where
Laramie County, 20 mi W of Albin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -104.486

Wind gusts were estimated at 60 mph west of Albin.

Hail, Platte

When
July 31, 3:05 PM MST to 3:25 PM MST
Where
Platte County, 8 mi NNE of Chugwater
Measured
1 in hail
Reported by
Public
Coordinates
41.857, -104.771

Quarter size hail was reported north of Chugwater.

Hail, Platte

When
July 31, 3:10 PM MST to 3:20 PM MST
Where
Platte County, 3.78 mi NNE of Chugwater to 2.32 mi W of Slater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.800, -104.800

Quarter size hail was reported on Interstate 25 between mile markers 59 and 65 north of Chugwater.

Hail, Goshen

When
July 31, 4:24 PM MST to 4:30 PM MST
Where
Goshen County, 9 mi SSE of Torrington
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.950, -104.113

Quarter size hail was observed south of Torrington.

Hail, Niobrara

When
July 31, 5:50 PM MST to 5:55 PM MST
Where
Niobrara County, Manville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.770, -104.620

Half dollar size hail was reported in Manville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457238, 457239, 457240, 457716, 457717.